Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 40, NWS Wichita, KS

March 24, 2009Harvey County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 24, 2009, 12:01 AM CDT for Harvey County, Sedgwick County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2009, 12:01 AM CDT (05:01 UTC)
Expired
Mar 24, 2009, 12:27 AM CDT
In force
26 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Harvey County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 17 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 12:02 AM CDTHAIL 1Andale, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 11:43 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5727 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 240501
SVRICT
KSC079-173-240600-
/O.NEW.KICT.SV.W.0040.090324T0501Z-090324T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1201 AM CDT TUE MAR 24 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHEASTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 100 AM CDT.

* AT 1158 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF SEDGWICK
  TO CHENEY...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ANDALE...BEL AIRE...BENTLEY...CHENEY...COLWICH...EAST WICHITA...
  GARDEN PLAIN...GODDARD...KECHI...MAIZE...PARK CITY...SEDGWICK...
  VALLEY CENTER...DOWNTOWN WICHITA...NORTHEAST WICHITA...WICHITA MID
  CONTINENT AIRPORT...LAKE AFTON...WEST WICHITA...JABARA AIRPORT.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3771 9780 3773 9776 3772 9770 3777 9770
      3799 9737 3810 9715 3766 9714 3748 9779
TIME...MOT...LOC 0500Z 090DEG 9KT 3798 9725 3762 9787

$$

LAWSON
3 follow-up statements
000 
WWUS53 KICT 240507
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1207 AM CDT TUE MAR 24 2009

KSC079-173-240600-
/O.CON.KICT.SV.W.0040.000000T0000Z-090324T0600Z/
HARVEY KS-SEDGWICK KS-
1207 AM CDT TUE MAR 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SEDGWICK AND
SOUTHEASTERN HARVEY COUNTIES UNTIL 100 AM CDT...

AT 1207 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF
SEDGWICK TO CHENEY...MOVING EAST AT 10 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR COLWICH BY 1215 AM CDT.
  NEAR MAIZE BY 1240 AM CDT.
  NEAR VALLEY CENTER BY 1245 AM CDT.
  NEAR GODDARD BY 1255 AM CDT.
  NEAR PARK CITY BY 100 AM CDT.

THESE DANGEROUS STORMS WILL ALSO AFFECT BENTLEY...GARDEN PLAIN...LAKE
AFTON...KECHI AND BEL AIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR SOUTHEASTERN KANSAS.

LAT...LON 3748 9779 3771 9780 3773 9776 3772 9770
      3777 9770 3799 9737 3810 9715 3766 9714
TIME...MOT...LOC 0507Z 265DEG 10KT 3804 9722 3762 9777

$$

COX
000 
WWUS53 KICT 240521
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1221 AM CDT TUE MAR 24 2009

KSC079-173-240600-
/O.CON.KICT.SV.W.0040.000000T0000Z-090324T0600Z/
HARVEY KS-SEDGWICK KS-
1221 AM CDT TUE MAR 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SEDGWICK AND
SOUTHEASTERN HARVEY COUNTIES UNTIL 100 AM CDT...

AT 1221 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF
SEDGWICK TO CHENEY...MOVING EAST AT 10 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR VALLEY CENTER BY 1250 AM CDT.
  NEAR GODDARD BY 100 AM CDT.

THESE DANGEROUS STORMS WILL ALSO AFFECT BENTLEY...GARDEN PLAIN...LAKE
AFTON AND KECHI.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR SOUTHEASTERN KANSAS.

LAT...LON 3748 9779 3771 9780 3773 9776 3772 9770
      3777 9770 3799 9737 3810 9715 3766 9714
TIME...MOT...LOC 0521Z 265DEG 10KT 3805 9717 3764 9775

$$

COX
000 
WWUS53 KICT 240527
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1227 AM CDT TUE MAR 24 2009

KSC079-173-240537-
/O.CAN.KICT.SV.W.0040.000000T0000Z-090324T0600Z/
HARVEY KS-SEDGWICK KS-
1227 AM CDT TUE MAR 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR SEDGWICK AND SOUTHEASTERN
HARVEY COUNTIES HAS BEEN CANCELLED...

AT 1226 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR SOUTHEASTERN KANSAS.

LAT...LON 3748 9779 3771 9780 3773 9776 3772 9770
      3777 9770 3799 9737 3810 9715 3766 9714
TIME...MOT...LOC 0527Z 265DEG 10KT 3804 9715 3763 9770

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 10:05 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 23, 10:05 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1005 PM CDT MON MAR 23 2009

.UPDATE...

INTERESTING/COMPLICATED WEATHER EVENT TONIGHT. CURRENT THINKING IS
THAT BEST CHANCE FOR STORMS MAY BE ACROSS THE FLINT HILLS OVER
THE NEXT FEW HOURS...WHERE HIGHER INSTABILITY WILL BE OVERTAKEN BY
ADVANCING COLD FRONT. ALREADY SEEING THUNDERSTORMS BEGINNING TO
DEVELOP DOWN THE COLD FRONT...AND EXPECT THIS TO CONTINUE AS FRONT
INTERCEPTS DEEPER MOISTURE AS EVIDENT IN 850MB 0000 UTC UPPER AIR
ANALYSIS. PROFILERS/VWP CONTINUE TO SHOW VERY GOOD LOW LEVEL SHEAR
WITH SIGNIFICANTLY BACKED SURFACE WINDS AT EWK/EMP...BUT NOT SURE
IF DISCRETE CELLS AHEAD OF FRONT WILL TAKE ADVANTAGE OF THIS
SHEAR. BASED ON MOVEMENT/APPEARANCE ON RADAR...CELLS AHEAD OF
FRONT OVER FLINT HILLS MAY A BIT MORE ELEVATED AND MAY NOT REALIZE
LOW LEVEL SHEAR. THIS WOULD LIMIT HAIL PRODUCTION AND REQUIRE
STORMS TO ROTATE TO PRODUCE SEVERE HAIL. INSTABILITY WANES PER
NORTH AMERICAN MODEL THROUGH 0600 UTC...WHILE RUC HAS IT
INCREASING. WOULD THINK SOMETHING NEAR STATUS QUO ALONG THIS AXIS
GIVEN INFLUX OF 850MB MOISTURE/JET. GIVEN DIFFLUENCE AND
MOISTURE...WOULD EXPECT CONTINUED INCREASE IN COVERAGE THROUGH AT
LEAST 0600 UTC. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 652 PM CDT MON MAR 23 2009/

MESO UPDATE...
SUPERCELLS HAVE MOVED WELL OFF THE DRYLINE. LATEST RUC DATA
INDICATES LARGE CONVECTIVE INHIBITION OVER SOUTHEAST KS...WHICH
SHOULD ALLOW THE TORNADO THREAT TO WANE FOR THE MOST PART.
HOWEVER...SUPERCELL CURRENTLY MOVING THROUGH THE FLINT HILLS HAS A
HISTORY OF PRODUCING BRIEF TOUCHDOWNS...AND ENVIRONMENT IS
CHARACTERIZED BY LOW LCL HEIGHTS AND VERY STRONG LOW-DEEP LAYER
SHEAR...SO WILL LIKELY CONTINUE A TORNADO WATCH OVER THE AREA FOR
AT LEAST A FEW MORE HOURS. FARTHER WEST...COLD FRONT IS BEGINNING
TO OVERTAKE THE DRYLINE. A BIT SURPRISED THAT CONVECTION CURRENTLY
ISNT REALLY TAKING OFF ALONG THE COLD FRONT/DRYLINE INTERSECTION.
HOWEVER...ANTICIPATE THIS TREND TO CHANGE...AS COLD FRONT
CONTINUES TO SURGE SOUTHEAST INTO MARGINALLY UNSTABLE AIRMASS IN
RESPONSE TO SHORTWAVE ENERGY CONTINUING TO ROTATE NORTHEAST ACROSS
THE CENTRAL PLAINS. COULD EVEN SEE RENEWED DEVELOPMENT THIS
EVENING ALONG THE DRYLINE AS IT RETROGRADES SLIGHTLY. EVENTUALLY
ANTICIPATE WIDESPREAD STORMS TO GET GOING ALONG THE COLD FRONT
LATER THIS EVENING/TONIGHT GENERALLY ALONG AND SOUTHEAST OF THE
TURNPIKE...AS FRONT MOVES INTO BETTER MOISTURE AND STRENGTHENING
LOW-LEVEL JET. SEVERE THREAT SHOULD WANE SOME...ESPECIALLY TORNADO
THREAT...BUT GIVEN PARALLEL ORIENTATION OF LOW-LEVEL AND UPPER-
LEVEL WINDS...COULD BE LOOKING AT A HEAVY RAINFALL/LOCALIZED
FLOODING THREAT AS STORMS TRAIN OVER THE SAME AREAS...IN ADDITION
TO A WIND/HAIL THREAT.

ADK

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED THUNDERSTORMS EXPECTED TO AFFECT MAINLY THE ICT AND CNU
TERMINALS THIS EVENING/TONIGHT...AS A STRONG COLD FRONT EVENTUALLY
SURGES SOUTHEAST ACROSS THE AREA. STRONG SOUTHERLY WINDS HAVE
WANED WITH SOME LOSS OF DAYTIME HEATING.

ADK

PREV DISCUSSION... /ISSUED 220 PM CDT MON MAR 23 2009/

SYNOPSIS...
A STRONG UPPER LOW /500MB/ WAS LOCATED OVER WESTERN NEBRASKA EARLY
THIS AFTERNOON AT 18Z.  A STRONG JET WAS LOCATED SOUTH OF THIS
FEATURE...ABOUT 80-90 KNOTS ACROSS THE STATE.  THIS IS SIGNIFICANT
DUE TO THE INFLUENCE OF THIS MID LAYER WIND ON LONG TRACK TORNADO
POTENTIAL.

SURFACE DATA SHOWING VERY STRONG SURFACE WINDS...GUSTING TO ABOUT 50
KNOTS ACROSS CENTRAL KANSAS.  SEVERAL REPORTS OF TRUCKS BLOWN OVER
ON INTERSTATE 70 HAVE BEEN RECEIVED.  ADDITIONALLY...POWER POLLS
DOWN AND POWER OUT ACROSS PORTIONS OF SALINA.  THESE WINDS ARE
MAKING THEIR WAY SOUTH INTO SOUTH CENTRAL KANSAS.  UPGRADED TO A
HIGH WIND WARNING FOR SOUTH CENTRAL KANSAS.

DRYLINE WAS LOCATED FROM K9K7 SOUTH TO P28.  STORMS WERE DEVELOPING
ALONG THIS LINE.  18Z MLCAPES ALREADY AROUND 1000 J/KG WITH VERY
STRONG DEEP LAYER /0-6KM/ SHEAR.  HEATING GREATER THAN MODELS HAVE
SUGGESTED THUS FAR.  LAPS SOUNDING/HODOGRAPH AND SOUNDING/HODOGRAPH
FORECASTS SHOW AN ENVIRONMENT VERY FAVORABLE FOR SUPERCELLS.  LATER
THIS EVENING...THE HODOGRAPH SHOWS A NICE FISH HOOK
SHAPE...FAVORABLE FOR SIGNIFICANT TORNADOES.

KRC

DISCUSSION...
MAIN FORECAST CONCERNS ARE SEVERE WEATHER CHANCES TONIGHT AND
SIGNIFICANT WEATHER IMPACTS FROM THE NEXT SYSTEM LATER IN THE WEEK.

TONIGHT:
FAVORABLE SHEAR/BUOYANCY COMBINATIONS THIS EVENING AND TONIGHT FOR
TORNADIC SUPERCELLS PRODUCING LARGE HAIL.  DUE TO THE LOWER
CAPES...EXPECT THESE TO BE LOWER TOPPED CONVECTION.  STRONG 0-8KM
SHEAR /105 KNOTS/ SUGGESTS THE LIKELIHOOD OF LONG-LIVED SUPERCELLS
ARE EXPECTED...AND 5KM AGL WINDS OF 70 KNOTS SUGGESTS THE
POSSIBILITY OF LONG TRACK TORNADOES.

STORMS HAVE ALREADY DEVELOPED ACROSS PORTIONS NORTHERN OKLAHOMA AND
NORTHERN KANSAS DUE TO THE MORE THAN ANTICIPATED HEATING /BY THE
MODELS/.  THE ACTIVITY SHOULD GROW AND EVOLVE THROUGH THE EVENING.
STORM MOTIONS SHOULD APPROACH 60 KNOTS.

THE STORMS WILL MOVE NORTHEAST.  AS THE EVENING PROGRESSES...EXPECT
THE COLD FRONT TO MOVE EAST ACROSS THE CWA AND OVERTAKE THE DRYLINE
TONIGHT /AROUND 6Z/.  ONCE THIS OCCURS...STORMS SHOULD BE MORE
MULTICELLULAR AND COULD POSE A FLOOD THREAT OVER SOUTHEAST
KANSAS.

CONFIDENCE IS HIGH THAT SUPERCELLS WILL DEVELOP...CONFIDENCE IN
TORNADOES NOT AS HIGH DUE TO THE DEWPOINT DEPRESSIONS AT THIS
TIME...THOUGH EXPECT THIS TO BECOME MORE FAVORABLE DURING THE
EVENING AS THESE DROP.

TUESDAY-THURSDAY:
THERE COULD BE SOME CONVECTION REMAINING OVER SOUTHEAST NG THIS TIME PERIOD.  A
GREAT AMOUNT OF UNCERTAINTY EXISTS WITH THIS SYSTEM.  DPROG/DT
SHOWING A TREND OF COOLING DURING THE LAST SEVERAL RUNS.  MREF PLUME
DIAGRAMS SHOWING THAT MOST OF THE MEMBERS PRODUCE SNOW ACROSS THE
FORECAST AREA.  ACROSS CENTRAL KANSAS...SOME OF THESE MEMBERS
PRODUCE A SIGNIFICANT AMOUNT OF SNOW FRIDAY NIGHT THROUGH SATURDAY
NIGHT.

AT THIS TIME...WILL INCREASE PRECIPITATION CHANCES GIVEN THAT
CONFIDENCE IS HIGH THAT PRECIPITATION WILL OCCUR.  IT IS THE TYPE
THAT IS OF CONCERN.  WILL CONTINUE WITH THE CURRENT ADVERTISEMENT OF
PRECIPITATION TYPE WITH A CHANCE OF RAIN OR SNOW ENCROACHING FROM
NORTHWEST TO SOUTHEAST.

KRC

AVIATION...18Z TAFS...KRSL/KSLN/KHUT/KICT/KCNU
THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA THROUGH THE
AFTERNOON AND OVERNIGHT HOURS...AS A COLD FRONT/DRYLINE APPROACHES
FROM THE WEST. CHANCES WILL LINGER LONGEST OVER SOUTHEAST
KANSAS...WITH CHANCES WANING QUICKLY THIS AFTERNOON FOR RSL. SEVERE
STORMS WITH HAIL...WIND AND A FEW TORNADOES WILL BE POSSIBLE.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    45  60  36  64 /  50  10  10  10
HUTCHINSON      39  59  35  62 /  20  10  10  10
NEWTON          43  59  35  62 /  50  10  10  10
ELDORADO        46  60  36  63 /  70  10  10  10
WINFIELD-KWLD   45  62  37  66 /  80  10  10  10
RUSSELL         35  53  32  61 /  10  10  10  10
GREAT BEND      36  55  33  61 /  10  10  10  10
SALINA          38  55  36  61 /  20  10  10  10
MCPHERSON       38  57  34  61 /  30  10  10  10
COFFEYVILLE     50  64  36  65 / 100  40  10  10
CHANUTE         48  61  36  61 /  90  30  10  10
IOLA            47  60  36  61 /  90  30  10  10
PARSONS-KPPF    50  63  36  63 / 100  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Mar 23, 8:19 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
819 PM CDT MON MAR 23 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
819 PM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE AREA SOUTH AND EAST
OF A LINE FROM MCPHERSON TO KINGMAN TO ANTHONY. THE PRIMARY
THREATS WILL BE UP TO GOLF BALL SIZED HAIL...WINDS TO AROUND 60
MPH AND LOCALLY HEAVY RAIN. A BRIEF/ISOLATED TORNADO CANNOT BE
RULED OUT...MAINLY ACROSS THE FLINT HILLS.

STRONG AND GUSTY WINDS ARE EXPECTED BOTH AHEAD AND BEHIND THE
COLD FRONT. SEE THE LATEST WIND ADVISORY FOR ADDITIONAL DETAILS.

HIGH OR VERY HIGH FIRE DANGER WILL PERSIST THROUGHOUT MUCH OF THE
NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS ON TUESDAY
MORNING.

HIGH OR VERY HIGH FIRE DANGER IS EXPECTED FOR MOST AREAS TUESDAY
THROUGH SATURDAY.

THERE IS A CHANCE FOR SNOW THURSDAY NIGHT THROUGH FRIDAY NIGHT
ACROSS CENTRAL KANSAS...AS WELL AS PARTS OF SOUTH CENTRAL KANSAS.

THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS ACROSS SOUTHEAST
KANSAS ON THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT SOUTH AND EAST
OF A LINE FROM MCPHERSON TO KINGMAN TO ANTHONY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Mar 23, 9:42 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
942 PM CDT MON MAR 23 2009

KSZ094-240315-
ELK-
942 PM CDT MON MAR 23 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELK COUNTY...

AT 942 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GRENOLA...OR 20 MILES NORTHWEST OF
SEDAN...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Mar 23, 10:04 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1004 PM CDT MON MAR 23 2009

KSZ051-052-240330-
MARION-MCPHERSON-
1004 PM CDT MON MAR 23 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MARION AND MCPHERSON COUNTIES...

AT 1004 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6
MILES SOUTHEAST OF DURHAM...OR 8 MILES NORTHWEST OF MARION...AND
MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Mar 23, 10:33 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1033 PM CDT MON MAR 23 2009

KSZ071-072-095-096-240400-
ALLEN-NEOSHO-WILSON-WOODSON-
1033 PM CDT MON MAR 23 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN...NEOSHO...WILSON AND WOODSON COUNTIES...

AT 1033 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR FREDONIA...OR 19 MILES SOUTHWEST
OF CHANUTE...AND MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

LAWSON
Local storm report, Mar 23, 11:12 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1112 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             LOST SPRINGS            38.57N 96.96W
03/23/2009  E0.88 INCH       MARION             KS   LAW ENFORCEMENT

&&

SCHRECK
Special weather statement, Mar 23, 11:38 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1138 PM CDT MON MAR 23 2009

KSZ053-240515-
CHASE-
1138 PM CDT MON MAR 23 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHASE COUNTY...

AT 1137 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ELMDALE...OR NEAR COTTONWOOD
FALLS...AND MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Mar 23, 11:45 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1145 PM CDT MON MAR 23 2009

KSZ068-083-240515-
HARVEY-SEDGWICK-
1145 PM CDT MON MAR 23 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARVEY AND SEDGWICK COUNTIES...

AT 1142 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM NEAR
NEWTON TO CHENEY. THIS LINE OF STRONG STORMS IS MOVING SLOWLY EAST
WITH THE INDIVIDUAL STORMS MOVING NORTHEAST AT 35 MPH. DIME SIZE
HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS LINE OF STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:04 PM CDTAreal Flood WarningICTSaline3 hr
Mar 23, 10:19 PM CDTSevere Thunderstorm WarningICTMarion41 min
Mar 23, 10:57 PM CDTSevere Thunderstorm WarningICTChase22 min
Mar 24, 4:57 AM CDTSevere Thunderstorm WarningICTLabette33 min
Mar 24, 6:32 AM CDTWind AdvisoryICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 7 more12 hr
Mar 24, 7:40 AM CDTAreal Flood WarningICTLabette5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.